Thunderstorm Wind, Caldwell
- When
- August 13, 7:55 AM CST to 7:57 AM CST
- Where
- Caldwell County, Braymer
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.580, -93.800
Power line downed in Braymer.
On the morning of August 13th a storm brough damaging wind gusts to Carrollton, MO. Then on the late afternoon hours of August 13th, a storm brough damaging wind gusts to the north side of the KC metro in Platte County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
On the morning of August 13th a storm brough damaging wind gusts to Carrollton, MO. Then on the late afternoon hours of August 13th, a storm brough damaging wind gusts to the north side of the KC metro in Platte County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 13, 5:27 AM CST, 2 hours 28 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 627 AM CDT Sun Aug 13 2023 .Discussion... Issued at 141 AM CDT SUN AUG 13 2023 Key Messages... - Showers and thunderstorms through the morning hours. - Strong to severe thunderstorms late this afternoon and evening with the arrival of a cold front from the northwest. Detailed Discussion... Radar mosaic this morning reveals a well defined MCV wrapping up toward Great Bend in southwestern Kansas as of Midnight. Residing within a well established unstable environment, convection continues to develop in response to the enhanced ascent from the MCV and the fact that surface analysis reveals the surface boundary remains stretched across Kansas to the Ozark Plateau in southwest Missouri. Mid-level water vapor shows the arrival of a fairly defined short wave trough ejecting southeastward across the northern Plains. Surface analysis at 05Z places the associated surface low over the western Nebraska Panhandle. Working in concert with the MCV, the support aloft from the short wave trough will result in increased focus along the previously mentioned surface boundary. Short range solutions have slowly caught on over the past few runs last evening and this morning, with good isentropic ascent along the 320K layer. This paired with ample surface moisture and instability (2000 to 3000 J/Kg SBCAPE), it's safe to say we should continue to see convective development spread eastward through the early morning. Even with ample instability, wind profiles off forecast soundings are rather paltry, this isn't surprising given the lack of an established LLJ through the morning. In response, the risk of severe storms across our region should remain low this morning. As for PoPs, short range solutions/CAMs remain a bit spread out, I ended up using the NBM PPI01 blending in about 25 percent of the latest HRRR or CONSShort. This seemed to offer the most reasonable timing of precipitation into eastern Kansas and western Missouri. In short, I expect convection to build in around 12Z, somewhere between 5 and 7 AM. Through late morning, toward midday, there will probably be a lull in precipitation across eastern Kansas and western Missouri, while remaining precip shifts eastward across central Missouri. With that said, it's not surprising that there is quite a bit of uncertainty and a bit of a spread in CAMs and other short range solutions with respect to recovery and new development in the late afternoon and evening with the arrival of the cold front from the northwest. The general consensus is that we'll have a period of southwest return flow on the heels of the morning convection. Depending on how worked over the atmosphere is, we should still see some recovery of boundary layer dew points and in response, an increase in instability. Latest solutions suggest better recovery ahead of the frontal boundary will exist across central and southeastern Kansas, where a pool of 1500 to 3000 J/Kg CAPE will develop. Additionally, I expect there to be one or two remnant outflow boundaries across southwestern Missouri and southeastern Kansas from morning convection, this will also play a focusing role in late afternoon and evening convection. Best guess right now is storms will be ongoing across eastern Nebraska, with new development filling in along the frontal boundary across central Kansas through the late afternoon. 0-6km Bulk shear will be ample given 40 to 50kt westerlies and vectors are oriented parallel to the boundary, so overall expect convection to form into a line quickly. At the same time, convection will fire along the remnant outflow/warm front that will settle from the eastern Flint Hills across the Ozark Plateau in southwestern Missouri. Along this boundary I expect we'll see an enhancement of low level shear, with backing winds at the surface increasing low level helicity and increasing the chance for some supercellular structures. Damaging wind and hail will be the primary concern with the strongest updrafts and there will be a low risk of a tornado or two with the strongest storms. With that said, I agree with SPC's upgrade to an Enhanced Risk along and near the Ozark Plateau. Storms are expected to shift east rather quickly overnight, but there remains a risk of heavy rainfall, especially toward the Lake of the Ozarks and west and south. This may increase the risk of isolated flash flooding concerns. However, the greatest concern for flash flooding will likely reside much further south where several rounds of heavy rain from thunderstorms may occur, especially with the first round along the warm front and the second with the approaching cold front. Precipitation will linger early Monday to the east, but likely clear out quickly by midday as the H500 trough wraps up and finally churns east across the Great Lakes. Much cooler conditions will develop, with northwesterly flow aloft and an expansive surface ridge building in from the northern Plains. Temperatures will be noticeable cooler, with highs in the mid 70s on Monday. Dry conditions will continue through Friday as the surface high settles over the Plains and into the Midwest, remaining in place through Wednesday as a western ridge begins to build over the Rockies. Temperatures will rebound back into the mid 80s by Wednesday and Thursday as modest WAA sets up on the heels of the exiting surface ridge to the east. Through the end of the week, the H500 ridge will expand and settle, centering over the central Plains by Friday, and slowly shifting east through the weekend. This will bring a return to hot and humid conditions next weekend. && .Aviation...(For the 12Z TAFS through 12Z Monday Morning) Issued at 627 AM CDT SUN AUG 13 2023 Thunderstorms with lgt to mod rain is expected to affect the TAF sites thru 15Z with ocnl MVFR cigs/vis. Conds will become VFR btn 15Z-22Z with bkn-ovc skies around 5kft. A line of storms associated with a cold front is expected to move thru the TAF sites btn 22Z-04Z cigs will remain VFR around 3-5kft with Agnola MVFR/IFR vis restrictions. Winds will be out of the SE around 10kts to begin the TAF pd before veering to the SSE after 15Z. As the slow movg cold front approaches winds will become lgt and vrb btn 22Z-04Z before veering to the NW btn 5-10kts behind the front. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Kurtz Aviation...73
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 458 AM CDT Sun Aug 13 2023 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-141000- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 458 AM CDT Sun Aug 13 2023 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Two rounds of storms are expected today. the first round of storms this morning may produce a few strong storms capable of small hail, gusty winds and heavy rain. The second round of storms expected this afternoon into this evening will have the potential to be severe with large hail, damaging winds, and flash flooding all possible. An isolated tornado cannot be ruled out as well. .DAYS TWO THROUGH SEVEN...Monday through Saturday Dangerous heat is expected to return next weekend. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
558 AM CDT Sun Aug 13 2023
KSZ025-102-103-131145-
Doniphan KS-Atchison KS-Leavenworth KS-
558 AM CDT Sun Aug 13 2023
...Strong thunderstorms will impact portions of southwestern
Doniphan, northwestern Leavenworth and Atchison Counties through 645
AM CDT...
At 558 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Netawaka to near Meriden. Movement was east at
35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Leavenworth, Atchison, Highland, Effingham, Lancaster, Easton,
Muscotah, Denton, Doniphan, Severance, Farmington, Huron, Leona,
Arrington, Bendena, Lowemont, Cummings, Potter and Fanning.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3965 9557 3965 9534 3984 9534 3990 9518
3959 9505 3957 9507 3958 9510 3954 9511
3950 9505 3947 9504 3944 9498 3927 9491
3923 9518 3942 9518 3942 9557
TIME...MOT...LOC 1058Z 249DEG 29KT 3960 9571 3925 9555
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
BTSpecial Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
650 AM CDT Sun Aug 13 2023
KSZ103-104-131215-
Wyandotte KS-Leavenworth KS-
650 AM CDT Sun Aug 13 2023
...Strong thunderstorms will impact portions of Wyandotte and
Leavenworth Counties through 715 AM CDT...
At 649 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near McLouth to near Vinland. Movement was
northeast at 35 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Shawnee, Leavenworth, Lansing, Merriam, Bonner Springs, De Soto,
Tonganoxie, Basehor, Edwardsville, Lake Quivira, Kansas City,
Linwood, Reno, Fairmount, Fort Leavenworth, Wolcott, Pomeroy, Beverly
Hills, Muncie and Maywood.
This includes the following highways...
Interstate 70 in Kansas between mile markers 410 and 417.
Interstate 435 between mile markers 9 and 18.
Kansas Turnpike between mile markers 206 and 226.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3924 9518 3940 9495 3938 9493 3939 9489
3931 9491 3926 9483 3921 9483 3917 9475
3917 9470 3904 9469 3906 9487 3898 9492
3899 9492 3898 9497 3900 9502 3897 9504
3899 9508 3896 9508 3898 9516 3896 9519
TIME...MOT...LOC 1149Z 235DEG 31KT 3917 9517 3886 9514
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
BTThe Pleasant Hill radar (KEAX), 94 km away, was scanning. The volume nearest the first event began at 13:55 UTC.
4 thunderstorm wind. Local standard time, as filed.
Power line downed in Braymer.
Power line downed in Carrollton and power is out.
Several large tree limbs down south of Lake Waukomis.
Several large tree limbs down southeast of Lake Waukomis.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1138442, 1138438, 1138439, 1138441.